South Dakota, 2013

Damaging Wind in South Dakota, June 21, 2013

June 21, 2013 · NWS UNR · 1 event in 1 county or zone

A cluster of thunderstorms developed over the southern Black Hills and moved eastward across the plains. Strong wind gusts were reported in the Badlands area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of thunderstorms developed over the southern Black Hills and moved eastward across the plains. Strong wind gusts were reported in the Badlands area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 4:23 AM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 21, 4:23 AM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
523 AM MDT FRI JUN 21 2013

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
ISSUED AT 326 AM MDT FRI JUN 21 2013

UPPER LEVEL ANALYSIS HAS CLOSED LOW OVER THE PACIFIC NORTHWEST
WITH RIDGING ACROSS THE SOUTH CENTRAL CONUS. IN
BETWEEN...SOUTHWEST FLOW IS PRESENT ACROSS THE NORTHERN PLAINS.
WEAK SHORTWAVE ENERGY IS CROSSING THE AREA AT THE MOMENT...WITH A
FEW SHOWERS AND THUNDERSTORMS CROSSING WESTERN PORTIONS OF THE
CWA. AT THE SURFACE...WEAK COOL FRONT HAS MOVED THROUGH MUCH OF
WESTERN SOUTH DAKOTA WITH HIGH PRESSURE ACROSS THE NORTHERN
ROCKIES. WINDS ARE GENERALLY LIGHT OUT OF THE NORTH TO NORTHEAST
WITH TEMPERATURES IN THE 50S AND 60S.

FOR TODAY...SOUTHWEST FLOW ALOFT CONTINUES WITH HIGH PRESSURE AND
LIGHT NORTHEAST WINDS EXPECTED ACROSS MUCH OF THE CWA. WEAK
SURFACE TROUGH WILL HANG UP ACROSS EASTERN AND SOUTH CENTRAL SD.
SHORTWAVE ENERGY WILL CROSS THE AREA TODAY...BRINGING AN ACTIVE
DAY. WITH TEMPS QUICKLY CLIMBING INTO THE MID 70S TO MID 80S...CAP
WILL ERODE FAIRLY EARLY TODAY. CAPE VALUES OVER 2000 J/KG ARE
EXPECTED ACROSS MUCH OF THE AREA. PLENTY OF LOW LEVEL SHEAR WILL
BE PRESENT FOR SUPERCELL DEVELOPMENT...WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREATS. THE BULK OF SEVERE STORMS
WILL HEAD EAST OF THE AREA OVERNIGHT...BUT WITH AN ACTIVE FLOW
ALOFT CONTINUING OVERNIGHT...SHOWERS AND STORMS ARE EXPECTED TO
PERSIST ACROSS THE AREA THROUGH MUCH OF THE NIGHT.

ON SATURDAY...UPPER LEVEL TROF CROSSES THE ROCKIES...WHILE WEAK
HIGH PRESSURE REMAINS ACROSS THE NORTHERN PLAINS. ACTIVE SOUTHWEST
FLOW WILL CONTINUE OVER THE NORTHERN PLAINS...WITH MOST MODEL
SOLUTIONS SHOWING A STRONGER SHORTWAVE LIFTING THROUGH THE
NORTHERN PLAINS...BRINGING MORE WIDESPREAD RAIN AND EMBEDDED
THUNDERSTORMS TO THE AREA. BEST CHANCES FOR PRECIPITATION WILL BE
ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND INTO
NORTHWESTERN SOUTH DAKOTA. ONCE AGAIN...STRONG TO SEVERE STORMS
WILL BE POSSIBLE ACROSS MUCH OF THE AREA THROUGH THE EVENING
HOURS. MAIN SHORTWAVE TROF WILL LIFT INTO NORTH DAKOTA LATE IN THE
EVENING...WITH SHOWERS AND STORMS WINDING DOWN LATE IN THE NIGHT.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY
ISSUED AT 326 AM MDT FRI JUN 21 2013

LEFTOVER DISTURBANCE MAY BRING LEFTOVER SHRA/TSRA TO PARTS OF THE
CWA SUNDAY. OTHERWISE...AN UPPER LEVEL RIDGE WILL BUILD INTO THE
AREA FOR MOST OF NEXT WEEK...AT LEAST ACCORDING TO CONSENSUS/00Z
ECMWF. 00Z GFS SHOWING SHORTWAVE/UPPER LOW MOVING THROUGH CWA MID-
WEEK...AND IF THIS OCCURS WETTER/COOLER WEATHER WILL OCCUR. FOR
NOW...DRIER/WARMER SOLUTIONS APPEAR MOST REASONABLE. TEMPERATURES
WILL BE NEAR GUIDANCE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 522 AM MDT FRI JUN 21 2013

A DISTURBANCE WILL BRING ACTIVE TSRA TO THE AREA
TODAY/TONIGHT...SEVERE THUNDERSTORMS AND LIFR CONDITIONS WILL
OCCUR WITH THE STRONGEST STORMS. OTHERWISE...MVFR ST OVER
NORTHEAST WY/WESTERN SD WILL SLOWLY MIX OUT THIS MORNING WITH VFR
CONDITIONS OUTSIDE TSRA EXPECTED THIS AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...HELGESON
AVIATION...HELGESON
Hazardous weather outlook, Jun 21, 7:15 AM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
815 AM MDT FRI JUN 21 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
815 AM MDT (915 AM CDT) FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA TODAY INTO
THIS EVENING WITH A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS...WITH AN ISOLATED TORNADO ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO SATURDAY. THERE IS A
SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA ON SATURDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS.  AGAIN...LARGE HAIL
AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS FROM ANY SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 21, 7:51 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 AM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     HAIL             10 S INTERIOR           43.58N 101.98W
06/21/2013  E2.75 INCH       JACKSON            SD   FIRE DEPT/RESCUE

            TENNIS TO BASEBALL SIZED HAIL

0848 AM     HAIL             INTERIOR                43.73N 101.98W
06/21/2013  E1.00 INCH       JACKSON            SD   FIRE DEPT/RESCUE

            40-45 MPH WINDS

&&

POJORLIE
Local storm report, Jun 21, 7:57 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
857 AM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             INTERIOR                43.73N 101.98W
06/21/2013  E1.25 INCH       JACKSON            SD   TRAINED SPOTTER

            30 TO 40 MPH WINDS

&&

POJORLIE
Special weather statement, Jun 21, 8:06 AM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
906 AM MDT FRI JUN 21 2013

SDZ032-043-211545-
HAAKON SD-JACKSON SD-
906 AM MDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAAKON AND EXTREME
NORTHEASTERN JACKSON COUNTIES UNTIL 945 AM MDT...

AT 904 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDLAND...OR 24 MILES NORTHEAST OF KADOKA...
MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS AROUND MIDLAND...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4432 10126 4432 10115 4418 10116 4418 10105
      4416 10103 4401 10103 4399 10104 4399 10106
      4398 10123
TIME...MOT...LOC 1506Z 181DEG 15KT 4406 10115

CALDERON
Special weather statement, Jun 21, 8:22 AM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
922 AM MDT FRI JUN 21 2013

SDZ026-031-073-211600-
PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-
922 AM MDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHERN
MEADE COUNTIES UNTIL 1000 AM MDT...

AT 918 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAPUTA...OR 12 MILES SOUTHEAST OF DOWNTOWN
RAPID CITY...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAPID CITY AIRPORT...
  RAPID VALLEY...
  BOX ELDER...
  NEW UNDERWOOD...
  ELLSWORTH AFB...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 63 AND
79...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4394 10316 4439 10310 4429 10272 4390 10292
TIME...MOT...LOC 1522Z 191DEG 22KT 4401 10301

SCHILD
Local storm report, Jun 21, 8:28 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 AM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     HEAVY RAIN       7 WSW WANBLEE           43.53N 101.79W
06/21/2013  M1.47 INCH       JACKSON            SD   OTHER FEDERAL

            1.47 INCHES FROM 846 AM TO 916 AM AT USGS RIVER GAGE BEAR
            IN THE LODGE CREEK NR WANBLEE ON HWY 44.

&&

MSMITH
Local storm report, Jun 21, 8:35 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
935 AM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             6 WSW RED SHIRT         43.62N 103.00W
06/21/2013  E4.25 INCH       CUSTER             SD   PUBLIC

            BASEBALL TO SOFTBALL SIZE...TIME ESTIMATED

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 61 km away, was scanning. The volume nearest the first event began at 15:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
June 21, 8:40 AM MST
Where
Pennington County, 11.24 mi ESE of Scenic
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.691, -102.362

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450478.